A Pennsylvania woman has filed a lawsuit against the manufacturers of Avelox, alleging that the lack of adequate safety warnings was responsible for her peripheral neuropathy diagnosis.
Court records indicate that the Avelox lawsuit was initially filed in the U.S. District Court, Eastern District of Pennsylvania on July 13, 2016. However, on August 24th, the case was transferred to the District of Minnesota, where hundreds of similar claims involving fluoroquinolone antibiotics have been centralized for the purposes of coordinated pretrial proceedings.
According to the complaint, Kathy Sowells was prescribed Avelox in in February 2010. She began to suffer symptoms indicative of peripheral neuropathy, and was ultimately diagnosed with the debilitating nerve disorder. (Case No. 2:16-cv-03793-NIQA)
Sowell’s complaint alleges that Bayer Healthcare Pharmaceuticals and Merck & Co. Inc. were aware that fluoroquinolone antibiotics like Avelox could cause permanent nerve damage and peripheral neuropathy, but failed to provide doctors and patients with adequate warnings about these potential side effects. Among other things, the lawsuit notes that prior to 2013, the drugs’ labeling indicated that fluoroquinolone-related nerve injuries were a rare occurrence. The complaint further contends that the current labeling “does not disclose the serious, progressive and disabling nature of FLQ-induced irreversible peripheral neuropathy.”
“Defendants’ failure to adequately warn physicians resulted in: (1) patients receiving FLQs instead of another acceptable and adequate non-fluoroquinolone antibiotic, sufficient to treat the illness for which patients presented to the provider; and (2) physicians failing to warn and instruct consumers about the risk of long-term peripheral nervous system injuries associated with FLQs,” the lawsuit charges.
Fluoroquinolone antibiotics, including Avelox, Levaquin and Cipro, are used to treat a wide variety of bacterial infections affecting the lungs, skin, sinuses, and urinary tract. Mention of peripheral neuropathy as a possible side effect was first included on the drugs’ labels in 2004. However, in August 2013, the U.S. Food & Drug Administration (FDA) requested that the labels be modified, after the agency determined that the existing peripheral neuropathy warnings were inadequate. At that time, a statement regarding the risk of rapid onset of irreversible peripheral neuropathy was added to the labeling, while wording suggesting the condition was “rare” was removed.
In May 2016, the FDA ordered all fluoroquinolone manufacturers to update the antibiotics’ boxed warning to state that the risks posed by the drugs outweigh their benefits for patients with certain uncomplicated infections when other treatment options are available. According to the agency, the drugs may cause a number of serious side effects, including those involving the tendons, muscles, joints, nerves and central nervous system. These complications are potentially permanent and can occur together, the FDA said.